Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tcells and viral all over the place...
Jun 30, 2005

I recently performed a detuned assay that was very suggestive of being recently infected within the last 4-6 months and was so low that it was likely 3 months ago.

I started triple therapy with Reyataz and Epzicom standard doses which really helped at first. I had an April 26, 2005 of 215,000 viral load and 554 Tcell, and 3 weeks later was 275,000. I then started started triple therapy (Reyataz and Epzicom May 20, 2005) After 3 days, it reduced to 37,000 viral load and 680 Tcell, then the next following week (Im in a drug study) it was 1756 with 900 tcell.

However my latest Lab which was June 17, 2005 said it was now 9289 viral load with t-cell of 500. (lowest ever). My CBC, Liver labs, alk phos are all normal last week. I am confused as to how my tcell could go from 900, with viral load of 1756 to 1 week later t cell 500 and 9289 viral load. Could this just be a lab error or blip? Do you think I should boost it right away with Norvir or should I wait and see a month with this combo (as maybe a 1 week variance is no big deal). I also seemed to have develeloped a moving rhematic pain that started in L foot, then moved to R ankle and then stopped and now have 3 weeks of chronic lower back pain. (32 y.o. in good shape and no medical problems otherwise). Could my combo be causing my lower back pain? I do drink significantly but have taken the doses every time although its once a day and I have been off by several hours.

I am a medical doctor myself but don't have enough speciaity to really understand my situation..any thoughts about adding or switching or if medication induced arthritis thoughts would be helpful...Thanks.

Matt

Response from Dr. Sherer

There is more variability in the behavior of CD4 cells and viral loads, both untreated and in response to treatment, in the early months following infection. This may explain some of the variability you are experiencing.

Also, you may be the victim of too much information due to participation in the study; the more CD4 cell tests and viral load tests that are obtained, the greater the likelihood that outlyers will be included.

Some other useful data for you to consider with your doctor: In addition to the CD4 cell count, the CD4 cell percent should change in the same direction and magnitude as the absolute number of CD4 cells. If not, a wide swing - like 900 to 500 - might represent short term lymphopenia with no real change in the # of CD4 cells.

It's too early in your treatment to talk about 'blips' - the blip phenomenon is limited to patients who have already achieved a viral load below detection. If you measure viral loads closely in patients while they are falling from 275,000 to < 50, it is not always a straight downwards course. That's not the same as a blip.

Bottom line here: You've only been on meds for 2 months, with a positive response in general. You should discuss these outcomes with your doctor and await the next set of labs.

Finally, you and your doctor will need to consult with the Principal Investigator of the study regarding treatment strategies that would allow you to remain in the study, as compared to those that would require dropping out of the study. I would urge you and your doctor to place the first priority on the best choice for your health and your HIV care.


Previous
impact of surgery on HAART
Next
Unable to genotype or phenotype

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement